Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Hastings, NE

April 23, 2007Furnas County, Harlan County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 23, 2007, 11:03 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2007, 11:03 PM CDT (04:03 UTC)
Expired
Apr 23, 2007, 11:30 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 9:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:54 PM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 2:54 PM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT MON APR 23 2007

.SHORT TERM...THROUGH TUESDAY NIGHT...MAIN FORECAST CHALLENGES ARE
CONSIDERABLE AND NUMEROUS. THESE INCLUDE CHANCES OF SEVERE WEATHER
LATE TONIGHT AND CONTINUING INTO TOMORROW AND ASCERTAINING ANY
POSSIBLE HYDROLOGIC ISSUES DURING THE ENTIRE SHORT TERM PERIOD. ALSO
WIND SPEEDS FOR TUESDAY INTO TUESDAY NIGHT CAN BE ANOTHER ISSUE..

NOTE...TEMPERATURES ARE NOT DIURNAL FROM TONIGHT THROUGH WEDNESDAY
MORNING AND THIS HAS BEEN REFLECTED IN THE GRIDS. TEMPERATURES
SHOULD GO ALMOST NOWHERE FROM THE LOWS TONIGHT AND HIGHS TOMORROW ON
THE NEBRASKA SIDE WHERE STRATUS...RAIN...AND STRONG UPSLOPE FLOW ARE
EXPECTED.

WATER VAPOR LOOP SHOWS A PRONOUNCED POSITIVE TILTED TROUGH OVER THE
WESTERN CONUS WITH AN UPPER LOW CENTERED OVER THE GREAT BASIN. SHORT
WAVE RIDGING OCCURRING TODAY IN ADVANCE OF THE TROUGH WHICH WILL
PROGRESS TO THE EAST. PRESSURE FALLS AND JET MAXIMUMS SUGGEST THAT
THE UPPER LOW WILL MOVE A BIT MORE EAST DURING THE MORNING...BUT IT
IS ALREADY SHOWING SIGNS OF MAKING A TURN TO THE EAST.

FOR TONIGHT...THE CONCERN IS FOR SEVERE WEATHER POSSIBILITIES DURING
THE LATE NIGHT HOURS. GOOD ELEVATED INSTABILITY STARTS TO DEVELOP
OVER WESTERN KANSAS AS WARM AIR FLOWS NORTHWARD AND IS LIFTED ALONG
AND JUST NORTH OF A WARM FRONT. FAVORABLE WIND PROFILES EXIST FOR
SUPERCELL DEVELOPMENT WITH LARGE HAIL THE PRIMARY THREAT FROM THESE
ELEVATED THUNDERSTORMS. THESE COULD WORK THERE WAY INTO MAINLY OUR
KANSAS COUNTIES BY LATE IN THE FIRST PERIOD. COULD GET SOME HEAVY
RAINERS...ESPECIALLY IN THE WEST CWA WITH THE STRENGTHENING LOW
LEVEL JET AND PW VALUES. WOULD NOT BE TOO SURPRISED WITH SOME
REPORTS  GREATER THAN AN INCH BY DAWN OUT WEST.

FOR TUESDAY...THE STRONGEST SEVERE WEATHER POTENTIAL LOOKS LIKE IT
COULD BE DURING THIS TIME PERIOD. THE UPPER LOW SHOULD RAKE ACROSS
SOUTHERN KANSAS WITH THE CORRESPONDING SURFACE LOW TRACKING ACROSS
MOST LIKELY IN SOUTH CENTRAL KANSAS AS LATEST GUIDANCE
SUGGESTS...PLACING THE EXPECTED WARM FRONT NEAR THE SOUTHERN BORDER
OF OUR CWA. SEVERAL PARAMETERS SUGGEST THAT TORNADIC ACTIVITY COULD
VERY WELL DEVELOP...ESPECIALLY TOWARD OUR SOUTHERN TIER OF KANSAS
COUNTIES...AND ESPECIALLY WITH THE LATEST PLACEMENT OF THE WARM
FRONT FROM LATEST MODEL RUNS.  ANYWHERE ALONG AND JUST NORTH OF THE
WARM FRONT WILL BE IN THE MOST FAVORABLE POSITION FOR TORNADIC
ACTIVITY FOR OUR AREA WITH PLENTY OF AVAILABLE MOISTURE AND HIGHER
CAPES AND WIND PROFILE SUGGESTING ENOUGH LOW-LEVEL SHEAR TO QUICKLY
SPIN UP TORNADOES. ON THE NEBRASKA SIDE...THIS COULD VERY WELL TURN
INTO PRIMARILY A HEAVY RAINFALL EVENT. MODELS SUGGEST QUITE THE
STABLE LAYER ABOVE THE SURFACE WITH A SOUNDING PROFILE SUGGESTING
STRATUS AND HIGH PW CONTENT AND VERY DEEP MOISTURE AND LIFT
PRODUCING COPIOUS AMOUNTS OF RAINFALL. LARGE HAIL COULD OCCUR FROM
ELEVATED STORMS ON THE NEBRASKA SIDE...BUT THE RISK OF SEVERE
WEATHER DISTINCTLY WANES THE FARTHER NORTH ONE TRAVELS. IF THE WARM
FRONT ENDS UP BEING A BIT FARTHER NORTH...THEN PERHAPS THE SOUTHERN
TIER OF NEBRASKA COUNTIES COULD HAVE SOME TORNADIC POTENTIAL...BUT
DOES NOT LOOK LIKELY AT THIS JUNCTURE.

FOR TUESDAY NIGHT...QUITE THE TIGHT PRESSURE GRADIENT BEHIND THE
LOW. MAY APPROACH ADVISORY LEVEL AND HAVE INCREASED WIND SPEEDS FROM
THE PREVIOUS FORECAST.

.LONG TERM...WEDNESDAY THROUGH MONDAY.  THE UPPER LOW PRESSURE
SYSTEM WILL STILL BE SLOWLY MOVING EAST ACROSS KANSAS ON WEDNESDAY.
AT THIS POINT IN TIME...OUR CWA WILL BE ON THE BACK SIDE OF THE
SYSTEM IN THE COLD SECTOR.  WRAPAROUND AND DEFORMATION PRECIPITATION
IN THE FORM OF SHOWERS WILL BE ONGOING AT THE BEGINNING OF THE
WEDNESDAY PERIOD IN THE MORE STABLE AIRMASS BY THIS TIME FRAME.  AS
THE UPPER LOW PRESSURE SYSTEM MOVES FARTHER INTO EASTERN KANSAS
DURING THE DAY WEDNESDAY...THE PRECIPITATION WILL GRADUALLY END FROM
WEST TO EAST BY EVENING.  IN ADDITION ON WEDNESDAY...A TIGHT SURFACE
GRADIENT WILL BE IN PLACE RESULTING IN VERY STRONG NORTHEASTERLY
WINDS.  H85 WINDS ARE PROGGED AROUND 50KTS AND FORECAST SOUNDINGS
SUGGEST MIXING WILL BE JUST BELOW THIS LEVEL. HAVE WENT WITH WINDY
CONDITIONS FOR NOW AND WILL NEED TO MONITOR FOR POTENTIAL WIND
ADVISORY...PARTICULARLY IN THE MORNING BEFORE THE GRADIENT RELAXES.
TEMPERATURES ON WEDNESDAY WILL BE ON THE COOL SIDE GIVEN THE
EXTENSIVE PCPN AND CLOUD COVER.  OVERALL READINGS WILL BE DEPENDENT
UPON THE ENDING OF THE RAIN AND WHETHER OR NOT THERE ARE BREAKS IN
THE CLOUD COVER OR POTENTIAL CLEARING IN OUR WESTERN COUNTIES.  HAVE
KEPT READINGS ON THE CONSERVATIVELY COOL SIDE PRIMARILY IN THE 50S
ATTM.

THE EXTENDED FORECAST REMAINS DRY THEREAFTER.  THE 12Z GFS SUGGESTS
A STRONGER WAVE WILL MOVE THROUGH THURSDAY NIGHT AND FRIDAY WHEREAS
THE ECMWF MAINTAINS A WEAKER MORE NORTHERN SYSTEM.  AM NOT CONVINCED
ON EXTENT OF MOISTURE RETURN AT THIS TIME AND GIVEN THE DIFFERENCES
IN MODELS THE DRY FORECAST SEEMS THE WAY TO GO.  HEIGHTS RISE DURING
THE LATTER PORTION OF THE WEEK WITH A BUILDING UPPER RIDGE AXIS.
THE RIDGE BUILDS EAST ONTO THE PLAINS DURING THE WEEKEND AND REMAINS
IN PLACE INTO MONDAY.  TEMPERATURES WILL WARM SIGNIFICANTLY IN THIS
REGIME...WITH H85 TEMPERATURES PROGGED IN THE LOW 20S BY SUNDAY.  IF
FULLY MIXED...THIS WILL RESULT IN HIGHS WELL INTO THE 80S BY THE END
OF THE WEEKEND.  HAVE NOT STRAYED MUCH FROM THE HPC FORECAST ON DAYS
6 AND 7.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING
     FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...NONE.

&&

HEINLEIN/FAY
Hazardous weather outlook, Apr 23, 11:48 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1148 AM CDT MON APR 23 2007

NEZ039>041-046>049-060>064-072>077-082>087-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
1148 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...PRIMARILY AFTER
3 AM. THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL UP TO THE SIZE
OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A RISK OF FLASH FLOODING TUESDAY AND TUESDAY NIGHT.
SOME AREAS MAY RECEIVE MODERATE TO HEAVY RAIN ALL DAY TUESDAY AND
MUCH OF TUESDAY NIGHT.

SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY...WITH THE
MAIN THREAT AGAIN EXPECTED TO BE LARGE HAIL.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 AM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
1148 AM CDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...PRIMARILY AFTER
MIDNIGHT. THE MAIN THREAT IS EXPECTED TO BE LARGE HAIL UP TO THE
SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ON TUESDAY...WITH THE
MAIN THREAT EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. SHOWERS AND THUNDERSTORMS
TUESDAY INTO TUESDAY NIGHT MAY AT TIMES PRODUCE HEAVY RAINFALL
WHICH COULD ALSO LEAD TO LOCALIZED FLOODING.

EXPECT SUSTAINED NORTH TO NORTHEAST WINDS TO BE NEAR 30 MPH WITH
FREQUENT GUSTS TO 40 MPH TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Apr 23, 10:48 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1048 PM CDT MON APR 23 2007

NEZ083-240430-
HARLAN-
1048 PM CDT MON APR 23 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARLAN COUNTY...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
LONG ISLAND TO WOODRUFF TO 8 MILES SOUTH OF HARLAN COUNTY DAM...AND
MOVING NORTH AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  STAMFORD BY 1100 PM CDT
  ORLEANS BY 1105 PM CDT
  HUNTLEY BY 1115 PM CDT
  RAGAN BY 1130 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Special weather statement, Apr 23, 10:55 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT MON APR 23 2007

NEZ082-240445-
FURNAS-
1055 PM CDT MON APR 23 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS COUNTY...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WILSONVILLE TO 8
MILES SOUTHEAST OF HENDLEY TO 7 MILES SOUTH OF STAMFORD...AND MOVING
NORTH AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILSONVILLE BY 1105 PM CDT
  HOLLINGER BY 1110 PM CDT
  OXFORD BY 1120 PM CDT
  CAMBRIDGE BY 1125 PM CDT
  HOLBROOK BY 1130 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

WESELY
Local storm report, Apr 23, 11:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1102 PM CDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             3 S OXFORD              40.21N 99.63W
04/23/2007  E0.75 INCH       FURNAS             NE   LAW ENFORCEMENT

&&

PFANNKUCH
Special weather statement, Apr 23, 11:02 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1102 PM CDT MON APR 23 2007

NEZ084-240430-
FRANKLIN-
1102 PM CDT MON APR 23 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FRANKLIN COUNTY...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF FRANKLIN...OR 25 MILES
NORTHEAST OF PHILLIPSBURG...AND MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BLOOMINGTON BY 1110 PM CDT
  FRANKLIN BY 1115 PM CDT
  UPLAND BY 1130 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:43 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps47 min
Apr 24, 12:39 AM CDTSevere Thunderstorm WarningGIDClay51 min
Apr 24, 2:13 AM CDTSevere Thunderstorm WarningGIDFurnas32 min
Apr 24, 2:30 AM CDTFlash Flood WarningGIDPhelps6 hr
Apr 24, 4:36 AM CDTFlash Flood WarningGIDBuffalo6 hr
Apr 24, 8:29 AM CDTWind AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more13 hr
Apr 24, 11:57 AM CDTSevere Thunderstorm WarningGIDFranklin26 min
Apr 24, 1:12 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster28 min
Apr 24, 1:33 PM CDTSevere Thunderstorm WarningGIDNuckolls42 min
Apr 23, 10:08 PM CDTSevere Thunderstorm WarningGIDPhillips52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.